Total Pageviews

Pay Pal Donation




Please consider a donation if you feel the blog has helped you. A $5 donation will help me pay for the blog artwork, guest writers, etc. $90 has been donated in August 2017. I am very honored and grateful. Dr Rich Blake

Followers

Dr Blake's Book

Translate

Saturday, May 1, 2010

Achilles StretchIng: One Stretch to Avoid (when you have achilles tendinitits or plantar fasciitis)

     A vital part of the treatment of achilles tendinitis and plantar fasciitis is stretching these structures. Please check out the post on the Generalizations of Stretching. The photo above shows a very powerful achilles and plantar fascial stretch. It normally feels great as you lower one or both heels off the edge of a stair or curb. But this stretch called Negative Heel Stretching can be damaging to your tendon and/or plantar fascia. I do not recommend it at all, but I emphasize it with my achilles and plantar fasciitis patients to avoid with a passion. With the heel in a vulnerable, non-protected, position, the heel is lowered into a position it is just not used to being. If you think about heel position in life activities (functional activities), our heels are either at the same height as the front of the foot, or elevated above the front of the foot as in a normal heeled shoe. Negative Heel Stretching places our heels in a position that life has not accustomed them to being. Almost our full body weight goes into the achilles attachment in the back of the heel and into the attachment of the plantar fascia into the bottom of the heel. Golden Rule of Foot: Avoid Negative Heel Stretching. Do not take a chance that this stretch is overloading the weakened areas leading to greater damage of the tissues. There are too many other ways to stretch these areas which will be handled in other posts.

4 comments:

  1. Oh Wow Rich I never would have thought this. I do this stretch all the time. My feet are currently healthy but I guess I should still use other stretching techniques to be on the safe side.
    Thanks so much!
    Jenny

    ReplyDelete
  2. Thank you so much for all of the usefull information on your blog page. Everytime I review it, I am learning so much more. Your imformation concerning my eventual return to teaching fitness classes is invaluable.

    ReplyDelete
  3. Hello Dr, yesterday I received a cortisone injection for my left ankle. After a few hours I have been left unable to walk. I am in extreme pain, more than before. I could at least walk on it. Now I can't even put any weight on it at all. I suffer with arthritis anyway but this is ridiculous. My dr told me to rest for 24hours but that was it. I can't take anti-inflammatory tablets either due to my gut issues. Is this normal? I think the viral was cloudy. How can I get back to normal and should I be worried?

    ReplyDelete
    Replies
    1. This is typically called a "steroid flare". I have done this to my patients unfortunately. Assuming that there is nothing technically wrong with the placement of the shot, it can take up to 2 weeks to calm down. Your doctor need to know about it. Infections can occur post shot, but they start to hurt and get red 4-5 days after. For now, until it is checked out, ice for 20 minutes 3 times a day. If you really can not move your ankle at rest, and can not wait on your doctor, go to the ER. Sorry this happened to you. Rich

      Delete

Thank you very much for leaving a comment. Due to my time restraints, some comments may not be answered.I will answer questions that I feel will help the community as a whole.. I can only answer medical questions in a general form. No specific answers can be given. Please consult a podiatrist, therapist, orthopedist, or sports medicine physician in your area for specific questions.